Alert archive / Delaware / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

June 22, 2020Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 22, 2020, 7:01 PM EDT for Sussex County, Delaware. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 7:01 PM EDT (23:01 UTC)
Expired
Jun 22, 2020, 7:45 PM EDT
In force
44 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 1 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS81 KPHI 222301
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
701 PM EDT Mon Jun 22 2020

DEZ003-222345-
Inland Sussex-
701 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUSSEX COUNTY...

At 700 PM EDT, a strong thunderstorm was located near Ellendale, or
near Georgetown, moving northeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Georgetown, Milford, Seaford, Milton, Bridgeville, Ellendale,
Sycamore, Blades and Greenwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3871 7571 3892 7544 3892 7542 3893 7540
      3894 7540 3895 7539 3889 7528 3874 7514
      3850 7548
TIME...MOT...LOC 2300Z 210DEG 16KT 3874 7549 

$$

Fitzsimmons

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 22, 4:02 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 22, 4:02 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
402 PM EDT Mon Jun 22 2020

.SYNOPSIS...
A trough will remain to the west of the region though Tuesday. A
slow moving cold front will cross the area Wednesday into wednesday
night, very slowly moving offshore through Thursday. Several waves
of low pressure will pass to the north of the region through the end
of the week while a surface trough remains over the Mid-Atlantic.
Another cold front may cross the region later this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Showers and thunderstorms are ongoing this afternoon to our west
across central Pennsylvania, Maryland, and Virginia. These area
associated with a lee-side/thermal trough across the Appalachians
and a short wave/vorticity impulse slowly approaching from the west.
Moderately strong instability has built across our area, however,
with the lack of enhanced lift with the trough and short wave to our
west, little in the way of shower/thunderstorm activity has
developed. A few isolated showers or thunderstorms may develop due
to the instability and moisture in the area, however, the more
organized convection will remain to our west. These showers and
thunderstorms will approach the area later this afternoon and into
this evening, but the CAMs/high resolution model guidance continues
to indicate the convection weakening as it moves into our area. This
is due to the fact that instability will wane as we approach sunset,
and the strongest forcing from the short wave will lift to our north
this evening.

Any showers or thunderstorms that make their way into the area or
pop up across the area are expected to dissipate by midnight, then
the rest of the night will be dry. There is the possibility for low
clouds and fog to develop tonight. However, widespread dense fog is
not anticipated.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Tuesday will be another very warm and humid day, although it will be
a couple of more degrees warmer Tuesday than Monday. It will be
another humid day, but dewpoints will likely once again be just low
enough to prevent the need for a Heat Advisory. Nevertheless, it
will feel quite uncomfortable.

Much of the day Tuesday is expected to be dry, although there will
be the chance for isolated showers or thunderstorms through the day
due to moderately strong instability developing across the area, and
a weak short wave/vorticity max moving across the area. However, the
better chance of showers and thunderstorms will later in the
afternoon and into the evening. The short wave that approaches late
in the day into the evening will have better forcing than the one on
Monday afternoon/evening, and will likely hold together as it moves
across the area. With PW values approaching 2 inches, heavy rainfall
will become a threat, and any storms could also produce gusty
winds.&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
The forecast remains pretty muddled through the extended period with
the main features being a cold front passage through Wednesday
night, surface troughing through the end of the week, and another
cold front possibly crossing the region later in the weekend. Aloft,
a large upper low will gradually push to the east through the end of
the week, with the trough finally pushing to our east over the
weekend.

In general, there will be periods where we have chances for showers
and thunderstorms through Thursday before we get a possible break
from the heat and humidity (with the upper trough moving over the
area), before it starts to move back in over the weekend.

Without a good feel for the current pattern and seeing just how
unsettled it appears to be, am leery of making any sweeping changes
from the previous forecast. The big concerns will remain the
convection, timing and coverage, along with the potential for
drenching rains as PWATs are in the 1.5 to near 2.0 range across the
region.

Hot, humid, and stormy with a brief break at the end of the week.
Summer has definitely arrived and we are here for whatever it has to
bring us.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Rest of this afternoon...VFR. Isolated showers or thunderstorms
possible, but TSRA not included at this time due to low confidence
in occurrence. South to southwest winds 5-10 knots, except near
seabreezes across eastern New Jersey and Delmarva.

Tonight...VFR conditions for the first half of the night. Isolated
showers or thunderstorms possible early, but TSRA not included at
this time due to low confidence in occurrence. Any showers or
thunderstorms will dissipate by midnight local. Low clouds and fog
may develop again tonight. MVFR likely with a chance of some IFR.
South to southwest winds 5-10 knots early will become light and
variable overnight.

Tuesday...After morning low clouds and/or fog, VFR conditions will
return within a couple of hours of sunrise. Isolated showers or
thunderstorms possible, especially late in the afternoon into the
evening.

Outlook...

Tuesday night through Wednesday...Mainly VFR conditions expected.
Southwest to west winds around 5 to 15 knots. Chance of showers and
thunderstorms, which may cause MVFR or lower conditions to occur.
Moderate confidence with low confidence on timing/location of any
storms.

Wednesday night...Conditions expected to return to VFR behind the
frontal passage. West to northwest winds less than 10 knots.
Moderate confidence.

Thursday...Mainly VFR conditions expected. West to southwest winds
around 10 knots. Chance for showers and thunderstorms during the
afternoon/evening, which may cause MVFR or lower conditions to
occur. Low confidence.

Thursday night through Saturday...Mainly VFR conditions expected.
West to southwest winds around 5 to 10 knots. A chance for some
showers or thunderstorms on Saturday afternoon/evening. Moderate
confidence.

&&

.MARINE...
Tonight-Tuesday...Conditions expected to remain below advisory
levels, although winds may gust around 20 knots at times.

Outlook...

Tuesday night through Saturday...Sub-advisory conditions expected
across the area waters through Saturday. Winds may increase to
around 20 knots Wednesday through Wednesday night as a cold front
approaches and crosses the waters. Winds and sea may increase in
and around showers and thunderstorms, mainly Wednesday through
Thursday.

Rip Currents...
With seas 2-3 feet or less and a 6-8 second period, the risk of
rip currents will remain low for the rest of today and tonight.

On Tuesday, seas build to 3-4 feet with a period of 6-8 seconds. The
rip current risk is currently low, but may approach moderate late in
the day

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards from Hibernia Park PA
(WNG704) will remain off the air until further notice due to
damage to the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Robertson
Short Term...Robertson
Long Term...Meola
Aviation...Meola/Robertson
Marine...Meola/Robertson
Equipment...
Hazardous weather outlook, Jun 22, 4:04 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
404 PM EDT Mon Jun 22 2020

DEZ001>003-MDZ008-012-015-019-020-PAZ054-055-060>062-101>103-105-
232015-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Carbon-Monroe-Berks-Lehigh-Northampton-Western Chester-
Eastern Chester-Western Montgomery-Upper Bucks-
404 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Isolated to scattered storms may develop this afternoon and this
evening across the area. Storms will be capable of producing heavy
rainfall, with an isolated instance of flash flooding possible, and
localized damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of storms daily through at least Wednesday. Some
of the storms may produce locally heavy rainfall, which may lead to
an isolated instance of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007>010-012-013-015>023-027-PAZ070-071-104-106-232015-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Mercer-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Delaware-
Philadelphia-Eastern Montgomery-Lower Bucks-
404 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...Tonight.

Isolated to scattered storms may develop this afternoon and evening
across the area. Storms will be capable of producing heavy rainfall,
with an isolated instance of flash flooding possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of storms daily through at least Wednesday. Some
of the storms may produce locally heavy rainfall, which may lead to
an isolated instance of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-232015-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
404 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of storms on Tuesday and Wednesday. Some of the
storms may produce locally heavy rainfall, which may lead to an
isolated instance of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-232015-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
404 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jun 22, 5:37 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
537 PM EDT Mon Jun 22 2020

MDZ012-015-019-020-222215-
Queen Anne's-Talbot-Kent-Caroline-
537 PM EDT Mon Jun 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TALBOT...SOUTHWESTERN
QUEEN ANNE'S...SOUTHERN CAROLINE AND SOUTHWESTERN KENT COUNTIES...

At 536 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rhode River to 10 miles southeast of
Taylors Island. Movement was northeast at 30 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Easton, Talbot, Romancoke, Federalsburg, Trappe, St. Michaels,
Preston, Oxford, Grasonville, Copperville, Agner, Choptank,
Windyhill, Tanyard, Harmony, Tilghman Island, Stevensville, Skipton,
Chester and Matthews.

LAT...LON 3886 7626 3879 7620 3897 7625 3884 7637
      3885 7638 3894 7636 3904 7631 3898 7628
      3900 7617 3913 7623 3870 7572 3868 7575
      3870 7590 3857 7604 3876 7630 3867 7634
      3868 7634 3876 7638
TIME...MOT...LOC 2136Z 209DEG 28KT 3885 7659 3839 7615

Fitzsimmons
Special weather statement, Jun 22, 7:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
701 PM EDT Mon Jun 22 2020

DEZ003-222345-
Inland Sussex-
701 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUSSEX COUNTY...

At 700 PM EDT, a strong thunderstorm was located near Ellendale, or
near Georgetown, moving northeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Georgetown, Milford, Seaford, Milton, Bridgeville, Ellendale,
Sycamore, Blades and Greenwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3871 7571 3892 7544 3892 7542 3893 7540
      3894 7540 3895 7539 3889 7528 3874 7514
      3850 7548
TIME...MOT...LOC 2300Z 210DEG 16KT 3874 7549

Fitzsimmons

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:33 PM EDTSpecial Marine WarningPHI27 min
Jun 22, 7:25 PM EDTSevere Thunderstorm WarningPHIChester22 min
Jun 22, 7:52 PM EDTAreal Flood AdvisoryPHIChester109 min
Jun 22, 7:08 PM EDTSevere Thunderstorm WarningPHIKent, Sussex15 min
Jun 22, 5:37 PM EDTSpecial Weather StatementPHITalbot38 min
Jun 22, 7:08 PM EDTSpecial Weather StatementPHICecil37 min

Nearby

Special Weather Statements in Delaware, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.